Alabama, 2001Lightning Strike in Alabama, September 6, 2001
September 6, 2001 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 6, 2:00 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 6, 2:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT THU SEP 06 2001
WELL WE ARE HEADED FOR A CHANGE. TSTMS DEVELOPED DURING THE AFTERNOON
WEST OF THE DRIER AIR AS SHOWN ON THE SATELLITE WV. WILL USE 20
PERCENT POPS TO COVER THE EVENING HOURS. SHOULD DIMINISH AFTER
SUNSET. ON FRI SHORT WAVE DIGS A TROUGH INTO TX/OK AREA AND DRIER
AIR IN NE AL MOVES EAST. WILL USE CHANCE POPS FOR THAT PERIOD. ON
SATURDAY THE TROUGH STARTS EAST WITH THE SURFACE FRONT TO OUR WEST.
THE USUAL DIFFERENCE IN TIMING BETWEEN MODELS BUT WILL STAY WITH THE
SOMEWHAT SLOWER ETA. WILL USE LIKELY POPS ON SAT OVER CWFA AND
DRY AND COOLER FORECAST FOR DAY DAY 4 TO 7.
TEMPS IN GOOD AGREEMENT THROUGH SATURDAY AND WILL USE AVG OF THEM.
FIRST TASTE OF FALL COMING AT THE FIRST OF NEXT WEEK AND WILL
COMPROMISE BETWEEN THE COLDER FMR TEMPS AND WARMER MEX TEMPS FOR
SUNDAY THROUGH THURSDAY.
HSV 070/086 070/082 132
BHM 072/088 073/085 243
MGM 071/088 071/086 253
.BHM...NONE.
In the hours before
Special weather statement, Sep 6, 12:15 PM CST, 3 hours before
ALZ001>050-061530-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU SEP 6 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
DRIER AND MORE STABLE AIR WILL FILTER INTO EAST ALABAMA THIS
AFTERNOON AND TONIGHT. DEEPER MOISTURE OVER WESTERN ALABAMA WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH THE
EARLY EVENING HOURS. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1
FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
Lightning, Lamar
- When
- September 6, 3:15 PM CST
- Where
- Lamar County, Vernon
- Deaths
- 1 direct, 0 indirect
- Injuries
- 6 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
A Lamar County High School student, a ninth grader, was killed when he was hit by lightning during football practice according to newspaper reports. A Sheriff's dispatcher said the sky was overcast when the bolt hit the student. He was taken to the hospital immediately and later transferred to Children's Hospital in Birmingham where he died three days later. Several other students including football players and band members were also injured, none seriously.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, September 6, 20012 injured · $861,000 · F2 · 9 events
- Tornadoes in Iowa, September 6, 2001$400,000 · F2 · 2 events
- Lightning Strike in Illinois, September 6, 20011 death · 1 event
- Lightning Strike in Florida, September 6, 2001$500,000 · 1 event
- Tornado in Iowa, September 6, 2001$40,000 · F1 · 1 event
- Tornado and Flooding in Wisconsin, September 6, 2001$66,000 · F0 · 3 events
- Hail and Damaging Winds in Nebraska, September 6 to 7, 2001$20,000 · 1.75 in hail · 25 events
- Damaging Wind in Wisconsin, September 6, 2001$50,000 · 54 kt wind · 1 event
- Flash Flood and Hail in North Dakota, September 6, 2001$16,000 · 0.88 in hail · 9 events
- Lightning Strike in Florida, September 6, 20011 injured · 1 event
- Lightning Strike in Florida, September 6, 20011 injured · 1 event
- Hail and Damaging Winds in Kansas, September 6, 20011 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266170.